MAUDE Adverse Event Report: ABBOTT VASCULAR ACS HI-TORQUE BALANCE HEAVYWEIGHT GUIDE WIRE WITH HYDROCOAT HYDROPHILIC COATING

ABBOTT VASCULAR ACS HI-TORQUE BALANCE HEAVYWEIGHT GUIDE WIRE WITH HYDROCOAT HYDROPHILIC COATING
Model Number 1000462H
Medical Device Problem Codes Off-Label Use (1494); Device Damaged by Another Device (2915)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/14/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Off-label use-indication for use was applied as the guide wire was used as a snare device.The device is expected to be returned for evaluation.It has not yet been received.A follow up report will be submitted with all additional relevant information.The additional ht turntrac and xience sierra devices referenced are being filed under separate medwatch report numbers.
 
Event or Problem Description
It was reported that the percutaneous coronary interventional procedure was to treat a heavily calcified lesion in the left anterior descending artery.After successful implantation of a 3.5x15mm xience sierra stent, an ht turntrac guide wire was caught in the distal artery (surely in calcification).When removal of the guide wire was attempted, the distal tip became damaged (frayed/ unraveled).A balance heavyweight (bhw) guide wire, microcatheter and a lasso were used to remove the turntrac guide wire; however, due to multiple handling, the guiding catheter and the different devices used during that attempt finally damaged the implanted stent which became curled up and collapsed.The patient remained stable and was transferred to (b)(6) in urgency to have a bypass.At (b)(6), the physicians team did not want to perform the bypass immediately, but the patient suffered a cardiac arrest and was recovered with defibrillation.The bypass surgery was performed and the patient's condition is good now.No additional information was provided.
 
Event or Problem Description
Additional information was received stating that the ht turntrac guide wire separated at the core.A snare was used to attempt to remove the guide wire.The physician cannot confirm the location of the separated guide wire portion as the patient was transferred to another hospital where bypass surgery was performed.Cine images revealed that the distal tip of the turntrac guide wire was allowed to remain in a prolapsed position.
 
Additional Manufacturer Narrative
Product performance engineering reviewed the incident information; however, the product was not returned to abbott vascular for analysis.A review of the lot history record identified no manufacturing nonconformities issued to the reported lot that would have contributed to this event.Additionally, a review of the complaint history identified no other similar incidents and/or complaints reported from this lot.There was no damage noted to the guide wire during the inspection prior to use which suggests a product quality issue with respect to manufacture, design or labeling did not contribute to the reported difficulties.It should be noted that instructions for use (ifu) guide wire hi-torque guide wires states: carefully observe the instructions under ¿do not¿ and ¿do¿ below.Failure to do so may result in vessel trauma, guide wire damage, guide wire tip separation, or stent damage.If resistance is observed at any time, determine the cause under fluoroscopy and take remedial action as needed.Do not push, auger, withdraw or torque a guide wire that meets resistance.Do not torque a guide wire if the tip becomes entrapped within the vasculature.Do not allow the guide wire tip to remain in a prolapsed condition.In this case, the ifu violation or technique used did not cause or contribute use of the reported complaint as the ht bhw guide wire was used as an aid to remove the separated turntrac guide wire.The investigation determined the reported device damaged by another device appear to be related to operational circumstances of the procedure.Based on the reported information, after successful implantation of a 3.5x15mm xience sierra stent, the ht turntrac guide wire was caught in the calcification.Manipulation during removal of the ht turntrac guide wire, the distal tip became damaged (frayed/ unraveled).The balance heavyweight (bhw) guide wire, microcatheter and a lasso were then used to attempt to remove the turntrac guide wire ultimately resulting in the reported stent damage.There is no indication of a product quality issue with respect to manufacture, design or labeling.D10, h3 - it was initially reported that the device would be returned for analysis.Subsequent information revealed that the device was discarded and is not available for evaluation.
 
Additional Manufacturer Narrative
A cine was received and reviewed by an abbott vascular clinical specialist.The cine review concluded that there was no reported failure with the balance heavyweight guide wire per the report, although it is plausible that its use contributed to the stent geometry disruption.Based upon the incident report, the actions used to attempt the guide wire component retrieval directly lead to the stent geometry disruption and are not the result of any failure of the stent components post deployment.

Brand Name
ACS HI-TORQUE BALANCE HEAVYWEIGHT GUIDE WIRE WITH HYDROCOAT HYDROPHILIC COATING
Common Device Name
GUIDE WIRE
Manufacturer (Section D)
ABBOTT VASCULAR
26531 ynez rd.
temecula CA 92591 4628
MDR Report Key10135259
Report Number2024168-2020-04838
Device Sequence Number2823558
Product Code DQX
UDI-Device Identifier08717648015489
UDI-Public08717648015489
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K021228
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/13/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2021
Device Model Number1000462H
Device Catalogue Number1000462H
Device Lot Number9022171
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 05/18/2020
Supplement Date Received by Manufacturer08/13/2020
08/13/2020
Initial Report FDA Received Date06/09/2020
Supplement Report FDA Received Date08/13/2020
08/13/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
GUIDE WIRE: HT TURNTRAC; STENT: 3.5X15MM XIENCE SIERRA; GUIDE WIRE: HT TURNTRAC; STENT: 3.5X15MM XIENCE SIERRA